Ohio, 2016

Hail and Damaging Wind in Ohio, May 29, 2016

May 29, 2016 · NWS RLX · 2 events in 1 county or zone

Small thunderstorms formed in southeast Ohio and western West Virginia during the 1200E to 1400E time frame. Differential heating, due to varying cloud cover, helped trigger the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Small thunderstorms formed in southeast Ohio and western West Virginia during the 1200E to 1400E time frame. Differential heating, due to varying cloud cover, helped trigger the convection. The storms drifted north in the weak flow. Localized downpours were the main effect. However, one storm briefly pulsed to severe limits in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 2:17 PM EST, 28 minutes earlier.

Area forecast discussion, May 29, 2:17 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
317 PM EDT SUN MAY 29 2016

.SYNOPSIS...
Moist southeast flow will raise shower chance today in the
mountains. Upper level ridge rebuilds for mid week. cold front
arrives thursday with showers and cooler air.

&&

.NEAR TERM /THROUGH MONDAY/...
Unsettled weather across the CWA today...as moisture from tropical
depression Bonnie overspreads the mountainous counties...and
scattered thunderstorms have formed across parts of southeast
Ohio...northeast Kentucky...and adjacent WV counties as a
shortwave trough approaches from the west. Overall...much of the
moisture associated with TD Bonnie is struggling to reach the
ground on western side of the mountains...with thunderstorms
across western zones slow moving and producing brief heavy
downpours. Have continued the trend with thunder in the western
zones today...and showers across the east associated with Bonnie.

Showers...and perhaps an isold thunderstorm will continue
tonight...mainly across southeast Ohio and adjacent KY and WV
counties...as a surface cold front...entering Indiana at
18Z...moves east into the region. However...activity will be
rather limited due to the late arrival of the front.

Drier...and cooler weather across much of the area on
Monday...although a slight chance for showers will still exist
across the east depending on the timing/exit of the front.

Next concern for tonight is whether or not fog will form. At this
point...thinking best bet/location for fog development is across
the north and west...where some partial clearing late tonight is
possible. Still...patchy fog development cannot be totally ruled
out in other locations...particularly where rain occurs.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Remnants of tropical storm Bonnie is expected to be over the
Carolinas by Tuesday 12z. Meanwhile, a cool front with limited
moisture approaches from the northwest. The area will be under the
influence of a small high pressure maintaining dry weather until
Tuesday night. Small chance for showers appears along the
mountains as moisture from the tropical system gets squeeze across
the mountains.

the front crosses to the south by 12z Wednesday. The diurnal
heating and near calm flow will keep low chance for showers or
storms Wednesday and Wednesday night along the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Another cold front approaches from the west Friday morning. Kept
high chance PoPs lowlands and likely PoPs over elevations of 3000
feet and higher.

Current track of remnants of tropical storm Bonnie approach from
the southeast Thursday through Friday. Attm, seems that the
showers will stay over the eastern mountains Wednesday and
Wednesday night. An upper trough moves east across the Great Lakes
region on Sunday. This second system is strong enough to drive a
weak front across the area Sunday night and Monday morning.

Went with a combination of the super blend and the all blend
guidance for temperatures through the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Mainly vfr conditions through this evening...although brief mvfr
and ifr conditions are possible in showers...and isolated
thunderstorms through 02Z. MVFR and local IFR Fog possible late
tonight...generally after 04-06Z...particularly across southeast
Ohio...NE KY...and WV counties near to the Ohio River.
However...fog cannot be completely ruled out tonight in any
location that receives rainfall today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Extent and coverage of shra and tsra remains
in question today. Fog development tonight in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...SL
Hazardous weather outlook, May 29, 1:34 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
234 AM EDT SUN MAY 29 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-300645-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
234 AM EDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 29, 12:24 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 PM EDT SUN MAY 29 2016

OHZ085>087-WVZ006>008-014-291745-
LAWRENCE-MEIGS-GALLIA-MASON-CABELL-JACKSON-PUTNAM-
124 PM EDT SUN MAY 29 2016

...LOCALIZED DOWNPOURS FORMING IN THE EARLY AFTERNOON HEAT...

SMALL THUNDERSTORMS...WITH LOCALIZED DOWNPOURS...HAVE FORMED IN THE
OHIO RIVER VALLEY...AFFECTING CABELL...GALLIA...AND PUTNAM COUNTIES.

THEIR MOVEMENT WAS DRIFTING NORTH AROUND 5 MPH.  HOWEVER...IN THE
WEAK STEERING FLOW...THESE STORMS TEND TO RAIN THEMSELVES OUT...WITH
NEW CELLS FORMING NEARBY. NEW DEVELOPMENT WAS MOVING INTO WESTERN
JACKSON COUNTY NEAR COTTAGEVILLE...AND MAY ALSO AFFECT
ACROSS THE RIVER...IN SOUTHEAST MEIGS COUNTY.

THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.

LAT...LON 3842 8200 3840 8244 3902 8208 3895 8169
TIME...MOT...LOC 1712Z 199DEG 4KT 3874 8203

22
Special weather statement, May 29, 1:11 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT SUN MAY 29 2016

WVZ005-291830-
WAYNE-
211 PM EDT SUN MAY 29 2016

...SMALL LOCALIZED DOWNPOURS OVER SOUTHERN WAYNE COUNTY...

SLOW MOVING SHOWERS AND THUNDERSTORMS WERE OVER SOUTHERN WAYNE
COUNTY. ONE SMALL DOWNPOUR WAS NEAR KIAHSVILLE AT 2 PM.

VERY LITTLE MOVEMENT WAS DETECTED.  IN THE WEAK FLOW...THE SHOWERS
TEND TO RAIN THEMSELVES OUT...WITH NEW CELLS FORMING NEARBY.

THE CONCENTRATED DOWNPOURS CAN DUMP A QUICK HALF INCH OF RAIN IN 15
MINUTES...CAUSING POOR DRAINAGE STREET FLOODING. IN RURAL
AREAS...DITCH LINES COULD OVERFLOW AND RUN ACROSS THE ADJACENT
ROADWAY.

LAT...LON 3812 8260 3820 8231 3815 8228 3814 8228
      3812 8226 3811 8227 3810 8225 3803 8220
      3786 8241 3795 8248 3796 8247 3797 8249
      3798 8246 3798 8248 3800 8249 3800 8251
      3807 8255
TIME...MOT...LOC 1804Z 245DEG 7KT 3809 8241

22
Special weather statement, May 29, 2:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT SUN MAY 29 2016

OHZ075-076-292130-
WASHINGTON-ATHENS-
338 PM EDT SUN MAY 29 2016

...STRONG THUNDERSTORMS WILL CAUSE RAPID RISES AND CREEKS AND
STREAMS IN WEST CENTRAL WASHINGTON COUNTY AND EAST CENTRAL ATHENS
COUNTY...

AT 334 PM EDT...RADAR ESTIMATED THAT STRONG THUNDERSTORMS HAVE
PRODUCED 1.5 TO 2.5 INCHES OF RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...FROM NEAR STEWART TO
NORTHEAST OF BARTLETT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3945 8170 3927 8175 3925 8192 3945 8179
TIME...MOT...LOC 1934Z 180DEG 0KT 3942 8175

25

The radar

The Charleston,WV radar (KRLX), 110 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 29, 2:45 PM EST
Where
Washington County, 1.07 mi W of Rockland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -81.620

Thunderstorm Wind, Washington

When
May 29, 2:50 PM EST
Where
Washington County, Belpre
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
39.280, -81.570

Trees were uprooted in town. One fallen tree damaged a van.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626730, 626731.